Ohio, 2005

Damaging Winds in Ohio, November 29, 2005

November 29, 2005 · NWS CLE · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Nov 29, 2:15 AM EST, 55 minutes earlier.

Area forecast discussion, Nov 29, 2:15 AM EST, 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CLEVELAND OHIO
215 AM EST TUE NOV 29 2005

.SHORT TERM UPDATE (OVERNIGHT)...FRONT WILL MOVE THRU NW PA BY 6 AM.
IN THE MEANTIME WIND GUSTS UP TO 50 MPH CONTINUE. SOME TREES AND
LIMBS WILL CONTINUE TO COME DOWN..THUS WILL ISSUE WIND ADVISORY
UNTIL 6 AM. ONCE THE FRONT MOVES THROUGH THE WINDS WILL DECREASE.
&&

.AVIATION(06Z-06Z)...
BAND OF SHOWERS MOVING EAST AND REMAINS BEHIND THE COLD FRONT. FRONT
WAS MOVING THROUGH CLEVELAND AND MANSFIELD AROUND 04Z AND WILL
CONTINUE TO MARCH EAST TO ERIE BY MORNING. WINDS ARE DIMINISHING FOR
A SHORT PERIOD OF TIME BEHIND THE FRONT AND CEILING AND VISIBILITY
ARE GOING TO VFR AS DRY SLOT WORKS INTO THE AREA. CEILINLGS WILL
DROP TO MVFR AND WINDS WILL BE ON THE INCREASE AS WRAP AROUND
MOISTURE RETURNS TO THE AREA AND GRADIENT TIGHTENS UP OVER THE
AREA.  WILL KEEP WINDS GUSTY THROUGH THE DAY TUESDAY AND DIMINISH
THEM IN THE WEST TUESDAY NIGHT.
&&

.SHORT TERM UPDATE (TONIGHT AND TUESDAY)...
COLD FRONT FROM NORWALK TO ABOUT MT GILEAD. RADAR HAD SHOWN A BIT OF
A FINE LINE SIGNATURE BUT HAS BEEN DIMINISHING THE LAST HOUR OR SO.
WINDS HAVE PEAKED CLOSE TO 40 KNOTS AT SOME SPOTS WITH FROPA THEN
WIND DIMINISHES IN THE STEADIER RAIN. WIND GUSTS WITH FROPA NOT MUCH
HIGHER THAN GUSTS IN WARM SECTOR AND HAVE NOT FOUND ANY REPORTS OF
DAMAGE SO WILL CONTINUE TO MONITOR WITH NO HEADLINES AT THIS TIME.
NO THUNDER DURING MY SHIFT BUT THERE IS STILL A CHANCE IN WARM
SECTOR AS TEMPS HAVE ACTUALLY CONTINUED TO RISE EVEN AT THIS HOUR OF
THE NIGHT. SOUTHEAST DOWNSLOPE FLOW PROBABLY HELPING TO KEEP LOWER
LAYERS JUST DRY AND STABLE ENOUGH TO KEEP THUNDER AWAY ALTHOUGH ALSO
HELPING TO ENHANCE WIND GUSTS ESPECIALLY ALONG THE EAST LAKESHORE UP
TOWARD ERIE WHERE SOUTH-SOUTHEAST WINDS WILL APPROACH ADVISORY
CRITERIA OVERNIGHT BUT NOT THAT UNUSUAL FOR THE LAKESHORE. NOT SURE
IF THE COLD FRONT MIGHT WASH OUT FOR A WHILE OVER E OHIO/W PA AND
REGROUP EARLY TUESDAY MORNING BUT EVEN SO I WILL TAKE OUT THUNDER
FOR TUESDAY MORNING FOR EASTERN ZONES SINCE IT IS QUESTIONABLE EVEN
NOW IN THE FIRST PERIOD SO WE DO NOT NEED IT IN TWO PERIODS OF THE
FCST. MADE A FEW OTHER COSMETIC CHANGES. UPDATE ALREADY OUT.

&&

.SHORT TERM (TONIGHT THROUGH THU)...
COLD FRONT FROM CHICAGO THRU EVV INTO ALABAMA. AIRMASS AHD OF THE
FRONT HAS NOT BECOME UNSTABLE YET AS SPECIAL 18Z ILN SOUNDING SHOWED
ZERO CAPE WITH STRONG CAP AROUND 800MB. MANY AREAS DID RISE INTO THE
UPR 60S TODAY...BUT LOW LVL MOISTURE WITH DWPTS IN THE LOWER 50S WAS
LACKING. WL NEED TO WATCH ALONG THE FRONT THOUGH AS RUC ANALYSIS
DATA SHOWS A PLUME OF HIGHER DWPTS IMMEDIATELY AHD OF THE FNT. IN
FACT...THE SPC ANALYSIS PAGE SHOWS SOME WEAK INSTABILITY MOVING N
ALONG THE OH/IN BORDER. AM UNCERTAIN OF THUNDER TONIGHT...BUT THE
18Z SOUNDING DOES SHOW SOME POTENTIAL WK INSTABILITY ALOFT
ESPECIALLY IF THE CAP CAN WEAKEN SLIGHTLY. WITH THE PLUME OF WK
INSTABILITY MOVING NWD PER SPC ANALYSIS...THUNDER CANNOT BE RULED
OUT AND WILL CONTINUE IN THE FCST. IF THERE IS ANY CONVECTIVE
ELEMENTS TONIGHT...SVR WINDS CANNOT BE RULED OUT EITHER WITH 70KT
WINDS AT 3000FT...WITH INCREDIBLE SHEAR AS 0-3KM SRH FROM ILN
SOUNDING OVER 1000 M2/S2. WL THEREFORE GO WITH CHC THUNDER...AND
CONTINUE WITH POSSIBLE SVR WORDING TONIGHT. GRADIENT WIND STRONG
WITH 20-30KT AT THE SFC...BUT IT JUST CANNOT MIX DOWN AT ALL AS OF
YET. WL CONTINUE WITH 20-30MPH WITH GUSTS TO 40 OVERNIGHT. NO WIND
ADVY AS IT WOULD SEEM THAT ANY STRONG WINDS WOULD BE ASSOCIATED WITH
CONVECTIVE ELEMENTS...AND IF THIS WOULD OCCUR SEVERE THUNDERSTORM
WARNINGS WOULD BE ISSUED. NAM DOES SHOW STRONGER WIND ADVY TYPE
WINDS ALONG THE LAKESHORE E OF CLE TONIGHT...BUT THE NAM USUALLY HAS
A HIGH WIND BIAS IN SE FLOW ALONG THE LAKESHORE. IN FACT...WITH THE
SHOWERS MOVING THRU NE OH/NW PA ATTM...THINK THIS MAY SERVE TO
STABILIZE THE BL MORE THUS KEEPING HIGH WINDS FROM MIXING DOWN.

LOOKS LIKE THE PCPN SHIELD MAY BE SLIGHTLY FASTER THAN THE 12Z RUNS
SUGGESTED. HOWEVER...CATEGORICAL POPS FOR ALL AREAS TONIGHT SEEM
REASONABLE. FRONT SHOULD SPEED UP TONIGHT AS THE UPR VORT CATCHES UP
WITH IT. SHOULD BE NR THE OH/PA BORDER 12Z TUE. WL STILL NEED TO GO
LKLY POPS EAST BUT SMALL CHC EAST TUE. THICKNESS VALUES SUGGEST ANY
PCPN WL REMAIN ALL RAIN UNTIL TUE EVENING THEN RAIN/SNOW MIX
POSSIBLE WITH 1000-850MB THICKNESS VALUES NEAR 1304M. SYSTEM LIFTS
INTO THE NRN LAKES TUE NIGHT WITH WK RIDGING INTO THE SRN LAKES BY
WED. LAYER RH 30% OR LESS SO IT SHOULD END UP BEING A PARTLY SUNNY
DAY. MAY HAVE A FEW LAKE EFFECT SNOW SHOWERS IN THE SNOWBELT WED IN
W-SE FLOW...BUT INVERSION HEIGHT LOW AND 850MB TEMPS AROUND -7C VERY
MARGINA. NAM AND GFS SHOW A SHORT WAVE ROTATING INTO THE AREA WED
NIGHT INTO THU. 1000/850MB THICKNESS VALUES BELOW 1300M SO ANY PCPN
WED NIGHT SHOULD BE ALL SNOW.

TEMPS WILL END UP FALLING DURING THE DAY TUE...THEN DROP TO SLIGHTLY
BELOW NORMAL FOR WED/THU.

&&

.LONG TERM (FRIDAY THROUGH MONDAY)...
ECMWF MODEL HAS BEEN CONSISTENT THE PAST SVRL RUNS IN SHOWING FAST
FLOW ACROSS THE COUNTRY WITH THE MODEL DEVELOPING A POLAR VORTEX OVR
SRN CANADA FOR THE WKND. ECMWF HAS BEEN CONSISTENT IN SHOWING A FAST
MOVING SYSTEM MOVING FROM OK TO KY THEN TO VA FOR SAT. FORECAST AREA
IN COLD ENOUGH AIR THAT PCPN FROM THIS SYSTEM SHOULD BE ALL SNOW.
THIS TYPE OF TRACK CAN GIVE SVRL INCHES OF SYNOPTIC SNOW TO THE AREA
IF THERE IS ENOUGH MOISTURE. LOOKS LIKE THE ECMWF TRIES TO OPEN THE
GULF UP FOR A SHORT TIME...BUT FAST MOVEMENT OF THE SYSTEM MAY
INHIBIT EXCESSIVE MOISTURE INFLUX INTO THE REGION. THE SYSTEM DOES
ALLOW THE COLD VORTEX TO ROTATE INTO THE GTLKS FOR THE END OF THE
WKND AND THE BEGINNING OF NEXT WK. SHOULD BE LES SUN AND MON IN NW
FLOW BEHIND THE SYSTEM. WL GO WITH BLO NORMAL TEMPS THRU THE PD WITH
CHC OF SNOW EACH DAY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...GALE WARNING LAKE ERIE.
PA...GALE WARNING LAKE ERIE. WIND ADVISORY UNTIL 6 AM PAZ001-003.

&&
SHORT TERM UPDATE...KIELTYKA
SHORT TERM UPDATE...KOSARIK
SHORT TERM...MRD
LONG TERM...MRD
AVIATION...LOMBARDY
Hazardous weather outlook, Nov 28, 3:53 PM EST, 11 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
353 PM EST MON NOV 28 2005

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-292100-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-
TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-
MARION-MORROW-HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-
SOUTHERN ERIE-
353 PM EST MON NOV 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST
PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
A COLD FRONT WILL MOVE THROUGH THE REGION TONIGHT. SOME OF THE
THUNDERSTORMS MAINLY OVER NORTHWEST AND NORTH CENTRAL OHIO COULD BE
SEVERE EARLY TONIGHT AND HAVE DAMAGING WINDS AND LARGE HAIL.

THE WINDS ALOFT WILL ALSO BE STRONG THIS AFTERNOON AND TONIGHT AND
THAT WILL CAUSE WIND GUSTS UP TO 40 MPH. HOWEVER...SOME OF THE
SHOWERS THAT DEVELOP TONIGHT COULD CAUSE GUSTS OVER 40 MPH...THIS
WILL BE MONITORED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SOME SNOW SHOWERS MAY OCCUR IN THE SNOW BELT THURSDAY INTO
SATURDAY. THIS SYSTEM WILL HAVE TO BE MONITORED FOR SNOW
ACCUMULATION

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE TONIGHT.

LEZ142>149-162>169-292100-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-
GENEVA-ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
MAUMEE BAY OH TO RENO BEACH OH BEYOND 5 NM OF SHORE-
RENO BEACH TO THE ISLANDS OH BEYOND 5 NM OF SHORE-
THE ISLANDS TO VERMILION OH BEYOND 5 NM OF SHORE-
VERMILION TO AVON POINT OH BEYOND 5 NM OF SHORE-
AVON POINT TO WILLOWICK OH BEYOND 5 NM OF SHORE-
WILLOWICK TO GENEVA-ON-THE-LAKE OH BEYOND 5 NM OF SHORE-GENEVA-ON-
THE-LAKE TO CONNEAUT OH BEYOND 5 NM OF SHORE-
CONNEAUT OH TO RIPLEY NY BEYOND 5 NM OF SHORE-
353 PM EST MON NOV 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE.

.DAY ONE...THIS AFTERNOON AND TONIGHT
GALE FORCE WINDS ARE EXPECTED ON LAKE ERIE TONIGHT. SOME OF THE
THUNDERSTORMS OVER THE WEST HALF OF THE LAKE COULD BE SEVERE EARLY
TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE TONIGHT.

MRD

The radar

The Pittsburgh radar (KPBZ), 72 km away, was scanning. The volume nearest the first event began at 08:07 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mahoning

When
November 29, 3:10 AM EST
Where
Mahoning County, 5 mi S of Austintown
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
LAW ENFORCEMENT
Coordinates
41.033, -80.750

Two trees were reported down.

Thunderstorm Wind, Trumbull

When
November 29, 3:30 AM EST
Where
Trumbull County, Champion
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
41.300, -80.850

Two large limbs were reported down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2005Every state in 2005This day in weather historyWarnings in Ohio, November 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5484575, 5484576.